Ohio, 2011

Flash Flooding and Flooding in Ohio, May 12 to 14, 2011

May 12 to 14, 2011 · NWS CLE · 35 events in 15 counties and zones

During the evening and nighttime hours of May 11th, an area of low pressure located over southern Wisconsin slowly progressed northeast over the upper Great Lakes. A frontal boundary extended southeast of the low, across portions of Indiana into southern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$632,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

During the evening and nighttime hours of May 11th, an area of low pressure located over southern Wisconsin slowly progressed northeast over the upper Great Lakes. A frontal boundary extended southeast of the low, across portions of Indiana into southern Ohio. That frontal boundary lifted north during the day on May 12 and stalled directly over northern Ohio. Thunderstorms developed along this boundary and produced large hail and significant rainfall throughout the day on May 12th. The severe thunderstorms and flash flooding continued through May 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 12, 3:28 AM EST, 47 minutes earlier.

Area forecast discussion, May 12, 3:28 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
428 AM EDT THU MAY 12 2011

.SYNOPSIS...
A WARM FRONT WILL LIFT ACROSS THE AREA TODAY. UPPER LEVEL LOW
PRESSURE OVER THE CENTRAL PLAINS WILL MOVE OVER THE AREA FRIDAY
NIGHT AND LINGER THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WARM THAT WAS STALLED ACROSS SW OHIO FINALLY MOVING AND JUST
SOUTHWEST OF THE AREA. TSRA OVER NW AND NC OH DEVELOPED IN AREA OF
SURFACE CONVERGENCE AND SHOULD GRADUALLY WEAKEN AS THEY MOVE EAST.
DEW POINTS EAST OF CLEVELAND STILL IN THE 40S. TSRA WILL LINGER
UNTIL MID MORNING BEFORE DISSIPATING.

MODELS SHOW UPPER RIDGE FINALLY SHIFTING EAST. EXPECT ANOTHER
ROUND OF TSRA THIS AFTERNOON NEAR BOUNDARY. SPC HAS ENTIRE AREA
UNDER SLIGHT RISK THIS AFTERNOON. CAPES PUSH TO 1500-2000 J/KG
NEAR AND SOUTH OF THE WARM FRONT THIS AFTERNOON. IN ADDITION SOME
LIFT FROM NOSE OF 300 MB JET PUSHING INTO MID MISSISSIPPI VALLEY
THIS AFTERNOON...NOT TO MENTION BOUNDARIES FROM TSRA THIS MORNING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
UNSETTLED FORECAST CONTINUES THROUGH THE WEEKEND. MODELS CONTINUE
TO MOVE THE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE CENTRAL
PLAINS OVER THE AREA FRIDAY NIGHT. UPPER LOW WILL LINGER OVER THE
AREA THROUGH THE WEEKEND KICKING OFF SHOWERS AND TSRA ON AND OFF
THROUGH THE WEEKEND. EVEN THOUGH THE MODELS ARE COMING INTO BETTER
AGREEMENT...AS ECMWF NOW COMING INTO BETTER AGREEMENT WITH THE
GFS. DID NOT TIME BANDS OF TSRA...JUST WENT LIKELY POPS THROUGH
THE WEEKEND...WITH GRADUALLY COOLING TEMPS.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
THE MODELS ARE TRENDING CLOSER TOGETHER EARLY NEXT WEEK BUT THE
ECMWF CONTINUES TO BRING THE LAST UPPER LOW FARTHER NORTH AND WEST
THAN THE OTHER MODELS. THE ECMWF SOLUTION RETROGRADES THE RAIN BACK
ACROSS THE FORECAST AREA ON TUESDAY AND WEDNESDAY WHERE THE OTHER
MODELS SLIDE IT OFF TO THE SOUTH AND EAST. NOT MUCH CONFIDENCE IN
ANY PARTICULAR MODEL BUT TYPICALLY THESE CLOSED LOW EVENTS SLOWLY
MOVE OFF TO THE EAST. WILL CONTINUE WITH THE CURRENT FORECAST OF
SLOWLY DRYING THINGS OUT BY TUESDAY AND WEDNESDAY ALTHOUGH WILL KEEP
A "SLIGHT CHANCE" IN THE FORECAST CONSIDERING THE UNCERTAINTY.

TEMPERATURES ARE TRICKY SINCE A RAINY DAY WITH A NORTH FLOW THIS
TIME OF YEAR CAN BE QUITE CHILLY WHEREAS TEMPERATURES WILL DRIFT
UPWARD ON A DRY DAY. IN ANY CASE...IT WILL BE RATHER COOL EARLY IN
THE WEEK ESPECIALLY NEAR THE LAKESHORE.
&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
SHOWERS AND STORMS WILL SLIDE ACROSS PARTS OF NORTHWEST AND NORTH
CENTRAL OHIO INCLUDING LAKE ERIE EARLY THIS MORNING. OUTSIDE OF
THE SHOWER ACTIVITY...CONDITIONS WILL REMAIN VFR. MOST OF THE AREA
WILL HAVE MORE INSTABILITY AND HUMIDITY TODAY AND EXPECT MORE
CUMULUS THAN RECENT DAYS BETWEEN 4-6K. THE WEAK WARM FRONT WILL BE
NEAR THE I-77 CORRIDOR THIS AFTERNOON AND EXPECT SHOWERS AND
STORMS TO REDEVELOP OVER NORTHEAST OHIO. THE EXACT TIMING IS
UNCERTAIN.

.OUTLOOK...SCATTERED NON-VFR IN CONVECTION THIS EVENING CONTINUING
THROUGH THE WEEKEND.

&&

.MARINE...
THE WARM FRONT WILL STRUGGLE TO MOVE NORTH OF LAKE ERIE TODAY AND
THE FLOW WILL LIKELY STAY MAINLY FROM THE EAST. THE GRADIENT IS
WEAKENING SO THERE IS LESS RISK OF ANY SIGNIFICANT WIND AND WAVES
BUT THE WESTERN HALF OF THE LAKE WILL STILL BE A LITTLE CHOPPY. THE
WIND SHOULD VEER MORE TOWARD THE SOUTH BY TOMORROW.

THE NEXT SURFACE LOW APPEARS AS IF IT WILL TRACK SOUTH OF LAKE ERIE
OVER THE WEEKEND AND THE WIND WILL PROBABLY VEER BACK TOWARD TO
NORTHEAST AGAIN BY SUNDAY. THE GRADIENT MAY BE ENOUGH COMBINED WITH
THE LONG FETCH TO STIR THE LAKE UP AGAIN BY SUNDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...KOSARIK
Hazardous weather outlook, May 11, 4:44 AM EST, 23 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
544 AM EDT WED MAY 11 2011

LEZ142>146-162>166-OHZ003-006>011-017>021-027>032-036>038-047-120945-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MARION-MORROW-HOLMES-
KNOX-
544 AM EDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE IN NORTHWEST AND NORTH
CENTRAL OHIO TODAY AND TONIGHT. A FEW OF THE STRONGER
THUNDERSTORMS COULD APPROACH SEVERE LIMITS. BRIEF HEAVY RAINS ARE
ALSO LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS THURSDAY
AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-147>149-167>169-OHZ012>014-022-023-033-089-PAZ001>003-120945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-WILLOWICK TO GENEVA-
ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LAKE-GEAUGA-
ASHTABULA INLAND-PORTAGE-TRUMBULL-MAHONING-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
544 AM EDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS THURSDAY
AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 12, 1:13 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
213 AM EDT THU MAY 12 2011

OHZ003-006>010-017>020-027>030-036>038-047-120645-
ASHLAND OH-WYANDOT OH-CRAWFORD OH-HANCOCK OH-HOLMES OH-HURON OH-KNOX
OH-LORAIN OH-MARION OH-MEDINA OH-MORROW OH-RICHLAND OH-SENECA
OH-WOOD OH-LUCAS OH-OTTAWA OH-SANDUSKY OH-ERIE OH-
213 AM EDT THU MAY 12 2011

THUNDERSTORMS WILL CROSS PARTS OF NORTHWEST AND NORTH CENTRAL OHIO
EARLY THIS MORNING. THE STORMS WILL PRODUCE HEAVY DOWNPOURS...HAIL
AND LIGHTNING. THE STORMS WERE MOVING EAST AT 25 MPH.

KOSARIK
Special weather statement, May 12, 1:53 AM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
253 AM EDT THU MAY 12 2011

OHZ003-006>009-017>019-027>030-036-037-047-120800-
ASHLAND OH-WYANDOT OH-CRAWFORD OH-HANCOCK OH-HURON OH-KNOX OH-
MARION OH-MORROW OH-RICHLAND OH-SENECA OH-WOOD OH-LUCAS OH-OTTAWA OH-
SANDUSKY OH-ERIE OH-
253 AM EDT THU MAY 12 2011

THUNDERSTORMS WILL CROSS PARTS OF NORTHWEST AND NORTH CENTRAL OHIO
EARLY THIS MORNING. THE STORMS WILL PRODUCE HEAVY DOWNPOURS...
HAIL...BRIEF GUSTY WINDS AND LIGHTNING.

THE STORMS WERE MOVING EAST AT 25 MPH.
Special weather statement, May 12, 3:15 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
415 AM EDT THU MAY 12 2011

OHZ003-006>010-018>020-028>031-038-047-120930-
ASHLAND OH-CRAWFORD OH-HOLMES OH-HURON OH-KNOX OH-LORAIN OH-MEDINA
OH-RICHLAND OH-SENECA OH-WAYNE OH-WOOD OH-LUCAS OH-OTTAWA
OH-SANDUSKY OH-ERIE OH-
415 AM EDT THU MAY 12 2011

THUNDERSTORMS WILL CROSS PARTS OF NORTHWEST AND NORTH CENTRAL OHIO
EARLY THIS MORNING. THE STORMS WILL PRODUCE HEAVY DOWNPOURS...
HAIL...BRIEF GUSTY WINDS AND LIGHTNING.

THE STORMS WERE MOVING EAST AT 25 MPH.

The radar

The Cleveland radar (KCLE), 71 km away, was scanning. The volume nearest the first event began at 09:16 UTC.

Open the radar archive at this moment

Event by event

21 hail, 5 thunderstorm wind, 5 flash flood, 4 flood. Local standard time, as filed.

Hail, Ashland

When
May 12, 4:15 AM EST
Where
Ashland County, Ashland
Measured
1.25 in hail
Property damage
$20,000
Reported by
Public
Coordinates
40.870, -82.300

Half dollar sized hail was reported during this thunderstorm. Several vehicles were damaged by hail.

Hail, Ashland

When
May 12, 5:15 AM EST
Where
Ashland County, 4 mi S of Jeromesville
Measured
1 in hail
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
40.742, -82.200

Thunderstorms produced pea to quarter sized hail. Small tree limbs were also downed with these thunderstorms.

Hail, Holmes

When
May 12, 6:55 AM EST
Where
Holmes County, 1 mi S of Farmerstown
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.465, -81.730

Thunderstorms produced quarter size hail.

Hail, Erie

When
May 12, 2:16 PM EST to 2:18 PM EST
Where
Erie County, Huron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.380, -82.550

Thunderstorms produced plain M&M to penny sized hail.

Hail, Geauga

When
May 12, 2:44 PM EST to 2:51 PM EST
Where
Geauga County, Chardon to Parkman
Measured
1.75 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.580, -81.200

Thunderstorms produced a swath of quarter to golf ball sized hail. Numerous vehicles were damaged by hail. Homes and crops were also damaged as a result of the large hail.

Hail, Ashland

When
May 12, 2:50 PM EST to 3:05 PM EST
Where
Ashland County, Ashland to 3 mi E of Ashland
Measured
1 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.870, -82.300

Thunderstorms produced a swath of penny to quarter sized hail.

Hail, Ashland

When
May 12, 2:57 PM EST to 3:05 PM EST
Where
Ashland County, Ashland
Measured
1 in hail
Property damage
$10,000
Reported by
Post Office
Coordinates
40.870, -82.300

Thunderstorms produced quarter sized hail.

Hail, Trumbull

When
May 12, 2:59 PM EST
Where
Trumbull County, Newton Falls
Measured
0.88 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.180, -80.980

Thunderstorms produced penny to nickel sized hail.

Hail, Huron

When
May 12, 3:00 PM EST
Where
Huron County, 2 mi S of Norwalk
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.201, -82.620

Thunderstorms produced quarter sized hail.

Hail, Summit

When
May 12, 3:05 PM EST
Where
Summit County, Cuyahoga Falls
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.130, -81.480

Thunderstorms produced nickel to quarter sized hail.

Hail, Trumbull

When
May 12, 3:15 PM EST to 3:36 PM EST
Where
Trumbull County, Warren to Howland Corners
Measured
1 in hail
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
41.230, -80.820

Thunderstorms produced a swath of pea to quarter sized hail.

Hail, Huron

When
May 12, 3:20 PM EST
Where
Huron County, 4 mi NE of Norwalk
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.271, -82.566

Thunderstorms produced penny to nickel sized hail.

Hail, Erie

When
May 12, 3:30 PM EST
Where
Erie County, Avery
Measured
1 in hail
Property damage
$5,000
Reported by
Department of Highways
Coordinates
41.330, -82.630

Thunderstorms produced quarter size hail and winds of 60mph to 70mph.

Thunderstorm Wind, Medina

When
May 12, 3:35 PM EST
Where
Medina County, Valley City
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
41.230, -81.950

Thunderstorm winds snapped several large trees. Several roofs were damaged during this event.

Hail, Geauga

When
May 12, 3:35 PM EST to 3:44 PM EST
Where
Geauga County, 1.5 mi NE of Chardon to 1.5 mi NE of Middlefield
Measured
1.75 in hail
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.595, -81.180

Thunderstorms produced a swath of hail ranging in size from penny to half dollar to golf ball. Numerous vehicles and homes were damaged by the large hail. Crops were also damaged as a result of the hail.

Hail, Trumbull

When
May 12, 3:36 PM EST
Where
Trumbull County, Warren
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.230, -80.820

Thunderstorms produced quarter sized hail.

Hail, Cuyahoga

When
May 12, 4:00 PM EST to 4:01 PM EST
Where
Cuyahoga County, Cleveland to Cleveland Hopkins in
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.470, -81.750

Thunderstorms produced a swath of pea to quarter sized hail.

Hail, Medina

When
May 12, 4:05 PM EST
Where
Medina County, 2 mi S of Medina
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.101, -81.870

Thunderstorms produced quarter sized hail.

Thunderstorm Wind, Trumbull

When
May 12, 4:15 PM EST
Where
Trumbull County, Newton Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.180, -80.980

Thunderstorm winds downed two large trees.

Hail, Stark

When
May 12, 5:03 PM EST
Where
Stark County, Louisville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.830, -81.250

Thunderstorms produced nickel sized hail.

Thunderstorm Wind, Mahoning

When
May 12, 5:05 PM EST
Where
Mahoning County, Greenford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.950, -80.780

Thunderstorm winds downed two large trees.

Flood, Trumbull

When
May 12, 5:45 PM EST to 8:00 PM EST
Where
Trumbull County, Leavittsburg to 1.35 mi SSE of Champion Hgts
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.250, -80.880

Torrential rainfall from strong thunderstorms brought as much as 1.5-2 to portions of Trumbull County. The rain fell at a high rate of over an inch per hour. This excessive rainfall caused water to runoff into streets as deep at 7-8 in the city of Leavittsburg.

Flood, Cuyahoga

When
May 12, 5:45 PM EST to 7:00 PM EST
Where
Cuyahoga County, Broadview Hgts to 2.7 mi ENE of Linndale
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.320, -81.680

Strong thunderstorms with torrential rain brought as much as 2 inches of rain in 1.5 hrs over portions of Cuyahoga County. The runoff from this rainfall cause flooding along Boston Road in Broadview Heights. Other Roads across the county were effected like Brookpark, State Road, and Crocker Road. A minor mudslide occurred along I-480 eastbound near Garfield Heights.

Flood, Medina

When
May 12, 6:00 PM EST to 7:00 PM EST
Where
Medina County, 1.11 mi E of Mallet Creek to 1.83 mi NNE of Chippewa on the Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.170, -81.909

Torrential rain in severe thunderstorms produced localized flooding over portions of Medina. Numerours roads had water several inches deep with a few isolated road closures. State Rout 42 and 162 were flooded. Doppler Radar estimated as much as 1.75 inches of rain fell within an hour.

Flood, Mahoning

When
May 12, 7:00 PM EST to 8:00 PM EST
Where
Mahoning County, 1.2 mi NNE of Campbell to 0.64 mi SSW of Struthers
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.096, -80.591

Thunderstorms with torrential rainfall moved over Mahoning County during the early evening hours of the 12th. Rainfall rates exceded 1 per hour, with doppler radar estimates of 1 to 2.5 falling over northern Mahoning County. The heaviest rain fell near Youngstown, with basement flooding and some road closures along RT 422 near the Metropark.

Flash Flood, Lake

When
May 12, 8:18 PM EST to 10:00 PM EST
Where
Lake County, 1.43 mi ENE of Mentor on the Lake to 0.96 mi SW of Concord
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.728, -81.344

Torrential Rainfall from severe thunderstorms brought upwards of 3 inches of rainfall over portions of Lake County within an hour and a half. In the town of Concord flash flooding was reported. The Big Creek and Gardon Creeks came out of banks, and several roads were flooded. Some homes were threatened by the flood waters along Jason and Christian Ave.

Hail, Marion

When
May 12, 8:30 PM EST
Where
Marion County, Marion
Measured
0.25 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.580, -83.130

Thunderstorms produced dime sized hail.

Thunderstorm Wind, Mahoning

When
May 13, 1:26 PM EST
Where
Mahoning County, 10 mi W of Canfield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.020, -80.962

Thunderstorm winds downed a few large tree limbs.

Hail, Geauga

When
May 13, 1:37 PM EST to 1:44 PM EST
Where
Geauga County, Middlefield
Measured
1.75 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.470, -81.070

Thunderstorms produced quarter to golf ball size hail. Numerous vehicles and homes were damaged by the hail. The large hail also damaged crops in the area.

Hail, Portage

When
May 13, 3:15 PM EST to 3:20 PM EST
Where
Portage County, Ravenna
Measured
1.75 in hail
Property damage
$100,000
Reported by
Public
Coordinates
41.170, -81.230

Thunderstorms produced nickel to golf ball sized hail during this event. Vehicles and homes were damaged by the large hail.

Thunderstorm Wind, Summit

When
May 13, 3:50 PM EST
Where
Summit County, Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.920, -81.620

Thunderstorm winds downed a large tree and a large tree limb.

Flash Flood, Trumbull

When
May 13, 4:11 PM EST to 5:00 PM EST
Where
Trumbull County, 1.77 mi NNE of Oakfield to 0.32 mi SSE of Mesopotamia
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.443, -80.834

Torrential rain with rates over an inch per hour fell over northwest portions of Trumbull County. As much as 2 inches fell within an hour and a half. Several roads were flooded including Route 45. Water levels came up so fast in some local streams and creeks that farm animals had to be rescued in Farmington.

Flash Flood, Lake

When
May 13, 6:25 PM EST to 8:30 PM EST
Where
Lake County, 0.24 mi ESE of Lane Station to 2.18 mi ESE of Painesville Csmnt Ar
Cause
Heavy Rain
Property damage
$15,000
Reported by
Department of Highways
Coordinates
41.749, -81.166

Torrential rain developed along the boundary between the lake breeze and a stationary front over Lake County. The result was doppler radar estimated rainfall amounts around 2 to 2.5 within an hour and a half. This heavy rainfall resulted in flash flooding over portions of Madison Township. River Road, Ford Road, Madison Road, and Union Streets flooded with over a foot of water. Some depths were over the hoods of cars.

Flash Flood, Ashtabula

When
May 13, 7:45 PM EST to 9:25 PM EST
Where
Ashtabula County, 0.46 mi WSW of New Lyme to 2.02 mi WSW of Hartsgrove
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
41.597, -80.788

Sheriff Department reported a small dam failulre near the town of Orwell. This low head dam released enough water to wash out a road. The dam failure was the result of rapid runoff overwhelming the dam. Rainfall amounts of 2 to 3 inches fell in the area according to Doppler Radar estimates.

Flash Flood, Ashland

When
May 13, 11:00 PM EST to May 14, 2:00 AM EST
Where
Ashland County, 1.79 mi SSW of Bailey Lake to 1.9 mi E of Five Pts
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.926, -82.363

Strong thunderstorms with torrential rainfall developed over northern Ashland County. Doppler Weather Radar estimated 1 to 2.5 inches of rainfall over a two hour timespan fell during the evening hours. This rainfall resulted in several creeks and streams overspilling their banks. A rescue was conducted near the town of Rowsburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307519, 307522, 307521, 307550, 307529, 307523, 307734, 307524, 307703, 307705, 307525, 307535, 307536, 307530, 307534, 307738, 307520, 307696, 307732, 307725, 307708, 309230, 309231, 309232, 309233, 309229, 307740, 309247, 309248, 309249, 309250, 309235, 309234, 309238, 309239.